Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 54, NWS Goodland, KS

June 11, 2010Decatur County, Norton County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 11, 2010, 9:17 PM CDT for Decatur County, Norton County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2010, 9:17 PM CDT (02:17 UTC)
Expired
Jun 11, 2010, 10:15 PM CDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Decatur County, KS, Norton County, KS

The radar

The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 7:34 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2010-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2010-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1323 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
2.2
Supercell composite
12.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 11, 6:16 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 11, 6:16 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT FRI JUN 11 2010

.SHORT TERM... (TONIGHT - MONDAY)
215 PM MDT FRI JUN 11 2010

THERE WILL BE TWO AREAS TO WATCH THIS AFTERNOON/EVENING FOR
CONVECTIVE INITIATION. THE FIRST WILL BE THE POST FRONTAL UPSLOPE
REGION OF NORTHEAST COLORADO. MODELS ARE IN GOOD AGREEMENT HERE WITH
COPIOUS QPF SIMILAR TO YESTERDAY. THE OTHER AREA WILL BE THE OLD
FRONTAL BOUNDARY...WHICH WAS NEAR A MCCOOK TO LEOTI LINE AT 19Z AND
IS DISCERNIBLE ON KGLD RADAR AS A FINE LINE RETREATING WESTWARD. OF
THE SHORT TERM MODELS...THE RUC HAS THE BEST HANDLE ON THE FRONT. IT
IS THE ONLY HI RES MODEL BREAKING OUT CONVECTION IN NW KANSAS AND TO
SHOW IT MOVING WESTWARD. IN BOTH AREAS...MEAN STORM MOTION WILL BE
190/10-20KTS WITH RIGHT MOVERS 250/10-15KTS. DEEP LAYER SHEAR IS MORE
THAN SUFFICIENT FOR SUPERCELLS WITH 30-40KTS OF FLOW AT 500MB AND
EASTERLY WINDS AT THE SURFACE VEERING TO SOUTHWEST ALOFT. EXTREME
INSTABILITY IS FORECAST EAST OF THE FRONT AND VERY UNSTABLE
CONDITIONS TO THE WEST. THE POTENTIAL IS THERE...BUT SOME NEGATIVES
INCLUDE 700MB TEMPERATURES NEAR 15C ADVECTING INTO THE EASTERN CWA
AND LACK OF STRONG SYNOPTIC SCALE FORCING. FURTHERMORE...THE
NAM...WHICH HAS A VERY GOOD TRACK RECORD AS OF LATE...IS CONFINING
PRECIPITATION TO THE FAR NORTHWEST AND SOUTHEAST AREAS AND IS
DIFFICULT TO IGNORE. SO WILL HAVE THE HIGHEST POPS IN THE NORTHWEST
ASSOCIATED WITH THE COLORADO CONVECTION WHERE CONFIDENCE IS
HIGHER...WITH MID RANGE POPS ELSEWHERE.

OVERNIGHT MCS SHOULD PUSH THE FRONTAL BOUNDARY SOUTHEAST. IT MAY TRY
TO RETURN WESTWARD AGAIN DURING THE DAY SATURDAY AND END UP
SOMEWHERE IN THE EASTERN FORECAST AREA. THERE WILL BE A LARGE
TEMPERATURE GRADIENT ACROSS THE FRONT...WITH 50S AND 60S TO THE WEST
AND 70S AND 80S TO THE EAST. THE UPPER LOW OVER THE FOUR CORNERS
WILL INCH CLOSER ON SATURDAY. THIS IS BASICALLY THE SAME SCENARIO AS
THE PAST COUPLE OF DAYS...WITH ANOTHER ROUND OF THUNDERSTORMS LIKELY
SATURDAY NIGHT.

THE UPPER SYSTEM WILL FINALLY BE EJECTING OVER THE CENTRAL ROCKIES
ON SUNDAY. IT WILL BE ACCOMPANIED BY A COLD FRONT IN THE ADJACENT
HIGH PLAINS. THE AIR MASS WILL START OUT COOL AND STABLE...BUT ANY
DEGREE OF AFTERNOON HEATING UNDER THE UNUSUALLY COLD UPPER SYSTEM
WILL RESULT IN UNSTABLE CONDITIONS AND LIKELY ANOTHER ROUND OF
THUNDERSTORMS. SHEAR WILL BE AMPLE AND WELL ORGANIZED CONVECTION
WILL AGAIN BE A POSSIBILITY.

ON MONDAY NUMERICAL MODELS MERGE THE ROCKIES LOW WITH ONE DROPPING
OUT OF CANADA INTO THE NORTHERN PLAINS. GIVEN PROXIMITY OF THE
RESULTING CUT OFF LOW OVER THE DAKOTAS AND COLD TEMPERATURES ALOFT
HARD TO RULE OUT A CHANCE OF THUNDERSTORMS. TEMPERATURES WILL
REBOUND SOMEWHAT FROM THE WEEKEND BUT REMAIN BELOW NORMAL.

.LONG TERM... (TUESDAY - FRIDAY)
215 PM MDT FRI JUN 11 2010

UPPER PATTERN THIS PERIOD WILL FEATURE A RIDGE OVER THE SOUTHERN
PLAINS AND ANOTHER TROUGH OVER THE GREAT BASIN. THIS WILL OPEN THE
DOOR FOR OCCASIONAL SHORTWAVE TROUGHS TO EJECT ACROSS THE CENTRAL
ROCKIES IN THE SOUTHWEST FLOW AHEAD OF THE MAIN TROUGH AXIS. SURFACE
PATTERN SHOWS HIGH PRESSURE CENTERED NEAR THE MID MISSISSIPPI RIVER
VALLEY...RESULTING IN PERSISTENT SOUTHEASTERLY FLOW INTO THE HIGH
PLAINS. AVAILABLE LOW LEVEL MOISTURE...THE PRESENCE OF A LEE
TROUGH...AND SYNOPTIC SCALE LIFT PROVIDED BY THE SHORTWAVE TROUGHS
SUGGEST A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH THE LONG TERM
PERIOD. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL.
&&

.AVIATION...
515 PM MDT FRI JUN 11 2010

FOR THE 00Z TAFS...COMPLEX AVIATION FORECAST WITH THUNDERSTORM POTENTIAL
AT BOTH SITES THIS EVENING...FOLLOWED BY A SLOW MOVING COLD FRONT WHICH
WILL BRING MVFR/IFR CONDITIONS AND ADDITIONAL PRECIP IN ITS WAKE. IN
THE NEAR TERM...WILL KEEP CONDITIONS VFR WITH CONVECTIVE POTENTIAL AT
BOTH TERMINALS. EXACT TIMING DIFFICULT TO PIN DOWN AND THUS WILL INDICATE
POTENTIAL WITH CB GROUPS AND AMEND AS NECESSARY. STORMS WHICH DO DIRECTLY
IMPACT EITHER SITE MAY PRODUCE BRIEF MVFR/IFR CONDITIONS. OVERNIGHT
AND EARLY SATURDAY...A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE
REGION SHIFTING WINDS GRADUALLY AROUND FROM THE EAST TO THE NORTH.
CIGS WILL LOWER TO MVFR/IFR WITH LIGHT RAIN DEVELOPING.

50
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 11, 11:55 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT FRI JUN 11 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT FRI JUN 11 2010 /1155 AM CDT FRI JUN 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE FROM LATE
THIS AFTERNOON INTO THE OVERNIGHT HOURS. THERE WILL BE A RISK OF
SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA. HOWEVER...THE GREATEST
CHANCE FOR SEVERE THUNDERSTORMS WILL OCCUR ALONG AND NORTH OF
FRONTAL BOUNDARY. BY LATER THIS AFTERNOON...THIS FRONT WILL
ROUGHLY EXTEND FROM NEAR SHARON SPRINGS TO COLBY TO NORTON. SOME
OF THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...
LARGE HAIL...DAMAGING WINDS...AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WITH THE POSSIBILITY OF SOME STORMS
BECOMING SEVERE WILL CONTINUE SATURDAY AND SUNDAY EVENINGS AS A
LOW PRESSURE SYSTEM BEGINS TO LIFT OUT OF THE SOUTHWESTERN UNITED
STATES ACROSS THE ROCKIES AND HIGH PLAINS. LARGE HAIL...DAMAGING
WINDS AND A FEW TORNADOES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).

BULLER/JSL

In the hours before

Special weather statement, Jun 11, 8:07 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT FRI JUN 11 2010

COZ091-120130-
KIT CARSON COUNTY-
707 PM MDT FRI JUN 11 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 13 MILES WEST OF
ARRIBA...OR 23 MILES WEST OF FLAGLER...AND MOVING EAST AT 45 MPH.

GOLF BALL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS
DANGEROUS STORM.

PEOPLE IN NORTHERN KIT CARSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

JRM
Local storm report, Jun 11, 8:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT FRI JUN 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          6 NNE HOXIE             39.44N 100.40W
06/11/2010                   SHERIDAN           KS   LAW ENFORCEMENT

&&

50
Local storm report, Jun 11, 8:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT FRI JUN 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          8 SW NEW ALMELO         39.52N 100.25W
06/11/2010                   SHERIDAN           KS   PUBLIC

&&

50
Local storm report, Jun 11, 8:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT FRI JUN 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             14 S OBERLIN            39.62N 100.53W
06/11/2010  M1.75 INCH       DECATUR            KS   PUBLIC

            RELAYED BY LAW ENFORCEMENT

&&

MENTZER
Local storm report, Jun 11, 9:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT FRI JUN 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          7 S JENNINGS            39.58N 100.29W
06/11/2010                   DECATUR            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS TWO TORNADOES MOVING NORTH
            TOWARDS JENNNGS

&&

MENTZER
Local storm report, Jun 11, 9:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT FRI JUN 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TORNADO          23 NNE HOXIE            39.66N 100.27W
06/11/2010                   DECATUR            KS   PUBLIC

            CITIZEN REPORTS 3 TORNADOES CONCURRENTLY.

&&

50

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:27 PM CDTTornado WarningGLDDecatur, Sheridan63 min
Jun 11, 8:20 PM CDTFlash Flood WarningGLDDecatur, Graham, Norton, Sheridan3 hr
Jun 11, 8:20 PM CDTTornado WarningGLDDecatur, Sheridan55 min
Jun 11, 8:50 PM CDTSevere Thunderstorm WarningGLDNorton55 min
Jun 11, 9:51 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace54 min
Jun 11, 10:01 PM CDTSevere Thunderstorm WarningGLDSherman29 min
Jun 11, 10:01 PM CDTSevere Thunderstorm WarningGLDGreeley59 min
Jun 11, 10:15 PM CDTSevere Thunderstorm WarningGLDNorton13 min
Jun 11, 10:23 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace52 min
Jun 11, 10:32 PM CDTSevere Thunderstorm WarningGLDCheyenne58 min
Jun 12, 2:34 AM CDTFlash Flood WarningGLDDecatur, Norton6 hr
Jun 12, 8:47 AM CDTAreal Flood WarningGLDDecatur, Norton9 hr
Jun 11, 8:24 PM CDTTornado WarningGLDKit Carson56 min
Jun 11, 9:15 PM CDTSevere Thunderstorm WarningGLDKit Carson, Yuma42 min
Jun 11, 9:33 PM CDTTornado WarningGLDKit Carson40 min
Jun 11, 8:44 PM CDTSevere Thunderstorm WarningGLDRed Willow31 min
Jun 11, 11:33 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock34 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.